New Mexico, 2008Flash Flood in New Mexico, July 11, 2008
July 11, 2008 · NWS ABQ · 1 event in 1 county or zone
A deep tap of subtropical moisture combined with a weak disturbance aloft to produce heavy rain over Gallup, resulting in flash flooding in the downtown area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep tap of subtropical moisture combined with a weak disturbance aloft to produce heavy rain over Gallup, resulting in flash flooding in the downtown area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 1:49 PM MST, 26 minutes earlier.
Area forecast discussion, Jul 11, 1:49 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT FRI JUL 11 2008
.DISCUSSION...
2036Z RADAR TREND SHOWS A LARGE AREA OF SHOWERS AND THUNDERSTORMS
CONTAINING TORRENTIAL RAINFALL SOUTH AND WEST OF THE MIDDLE/LOWER
RIO GRANDE VALLEY. PWAT VALUES PER 12Z KABQ RAOB NEAR 1.45 INCHES
AND NEAR 2.00 INCHES AT TUSCON...WHICH IS 2-3 STDEV ABOVE NORMAL.
RAISED POPS SIGNIFICANTLY OVER THE WEST CENTRAL AND NORTHWEST
MTNS...MIDDLE/UPPER RIO GRANDE VALLEY FOR THIS EVENING AS LARGE
CONVECTIVE COMPLEX WILL DEVELOP WITHIN CURRENT CONVECTION. WENT
WITH AN ENSEMBLE/TERRAIN APPROACH TO POP FIELD THROUGH TONIGHT WHICH
INCORPORATES THE 15Z SREF/12Z GEFS. IR SATELLITE IMAGERY ALREADY
SHOWING LEADING EDGE OF STORMS WITH TOPS BTWN -65 AND -70C LEADING
CREDENCE TO MUCH HIGHER CHANCES OVER THE WEST CENTRAL AND RIO
GRANDE VALLEY ZONES. EXPANDED FLASH FLOOD WATCH WESTWARD TO INCLUDE
ALBUQUERQUE AREA AND POINTS WEST. BEHIND THIS FIRST MASS OF PRECIP
LIES TOWERING CU FIELD OVER SE AZ/NORTHERN SONORA EJECTING NE TOWARD
SW NM. THIS WILL LEAD TO THE NEXT DOSE OF RAINFALL OVER THE WESTERN
HALF OF THE STATE LATE TONIGHT. 15Z SREF PROBABILITIES SHOW GREATER
THAN 50 PERCENT PROBS OF GREATER THAN 0.25 INCH QPF OVER MUCH OF
THE WEST CENTRAL/SOUTHWEST SATURDAY. FLASH FLOOD CONCERN WILL BE
HIGHER IN THESE AREAS SATURDAY AFTERNOON AS SATURATION FROM LATE
TODAY/TONIGHT OCCURS. LOWERED MAX TEMPS IN THIS REGIME AND WENT WITH
PERSISTENCE ON MIN TEMPS THROUGH SUNDAY.
MEANWHILE...A COLD FRONT SINKING SOUTH OVER THE NE PLAINS LATE TONIGHT
WILL USHER IN DRIER AIR. LOWERED POPS OVER THE NE PLAINS TO ACCOUNT
FOR LOSS OF MID/UPPER LEVEL MOISTURE AND A MORE STABLE ATMOSPHERE...
ALTHOUGH RECYCLING WILL LIKELY LEAD TO AT LEAST A FEW SHOWERS/STORMS.
BEYOND SATURDAY NIGHT...THIS FRONT MAY ACT AS A FOCAL POINT FOR HEAVY
RAINS TO DEVELOP SOUTH OF THE BOUNDARY OVER THE SE PLAINS ONCE AGAIN
SUNDAY. FLASH FLOOD WATCH COULD MIGRATE BACK INTO THESE AREAS AS A
RESULT. THE FRONT THEN TRIES TO LIFT NORTH MONDAY INTO THE CENTRAL
PORTION OF THE STATE AS A TROUGH BEGINS SAGGING INTO THE WEST COAST
REGION. TUESDAY THROUGH FRIDAY LOOKS LIKE MORE OF THE SAME WITH DAILY
ROUNDS OF SHOWERS AND STORMS. H5 HIGH DOES SET UP A LITTLE STRONGER
OVER E NM THUS KEEPING THE BEST CHANCES OVER THE WESTERN HALF OF THE
STATE. LOWERED MAX TEMPS IN THE EXTENDED SINCE STAT NUMBERS COULD
PROVE 5 TO 10 DEGREES TO WARM UNDER RECYCLING PROCESSES.
GUYER
&&
.AVIATION...
THE MAIN PRECIPITATION FOCUS HAS SHIFTED TOWARDS THE WEST. WESTERN AND
CENTRAL AREAS WILL SEE MVFR AND OCCASIONAL IFR CONDITIONS ASSOCIATED
WITH SHOWERS AND THUNDERSTORMS. THIS WILL CONTINUE THE NEXT 24 HOURS.
LOW CLOUDS AND REDUCED VIS NOT NECESSARILY ASSOCIATED WITH RAIN WILL
LIKELY DEVELOP ACROSS WESTERN AREAS LATER TONIGHT. MVFR AND LOCALIZED
IFR CONDITIONS WILL BE ASSOCIATED WITH THIS RESULT. TERMINAL SITES
SUCH AS GUP...ABQ...SAF AND LVS WILL MOST LIKELY BE AFFECTED BY MVFR
AND OCCASIONAL IFR CONDITIONS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...
WETTING RAIN HAS SHIFTED WESTWARD OVERNIGHT AND THIS MORNING. THE
FAVORED AREAS OVER THE NEXT 48 TO 72 HOURS WILL BE FOUND ACROSS THE
WEST...ESPECIALLY THE WESTERN MOUNTAINS WHERE COPIOUS AMOUNTS OF
RAINFALL IS EXPECTED. AN UPTICK IN WETTING THUNDERSTORMS WILL ALSO
AFFECT NORTHWEST AND NORTH CENTRAL AREAS OVER THE NEXT FEW DAYS.
CENTRAL AREAS WILL REMAIN MOIST AS WELL. EASTERN AREAS WILL SEE A
DOWNTURN IN OVERALL WETTING RAIN AS COMPARED TO THE PAST FEW DAYS
BUT WETTING RAIN WILL STILL EXIST. HUMIDITY IS EXPECTED TO BE ABOVE
20 PCT THROUGH AT LEAST MONDAY. SOME OF THE WEATHER MODELS ARE
DEPICTING A DOWNTREND IN AREAL COVERAGE OF WETTING RAIN THE LATTER
HALF OF NEXT WEEK. HOWEVER WITH ALL THE RESIDUAL MOISTURE LEADING
INTO THAT PERIOD...THE DOWNTURN WILL BE LESS OBSERVABLE THAN IT
OTHERWISE WOULD AND HUMIDITY VALUES WILL REMAIN FAIRLY HIGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 65 87 62 89 / 40 40 20 10
GALLUP.......................... 54 82 56 83 / 50 40 40 30
GRANTS.......................... 55 80 55 79 / 70 50 50 40
GLENWOOD........................ 61 82 63 84 / 40 50 50 50
CHAMA........................... 44 74 44 75 / 50 40 30 30
LOS ALAMOS...................... 56 76 52 77 / 80 50 50 40
RED RIVER....................... 43 65 47 66 / 50 20 40 30
TAOS............................ 54 75 50 79 / 60 40 40 20
SANTA FE........................ 55 76 52 76 / 80 50 40 40
SANTA FE AIRPORT................ 58 79 56 79 / 80 50 40 30
ESPANOLA........................ 60 81 57 85 / 70 40 30 30
ALBUQUERQUE HEIGHTS............. 65 81 64 81 / 70 50 40 40
ALBUQUERQUE VALLEY.............. 64 82 64 83 / 60 40 40 30
ALBUQUERQUE FOOTHILLS........... 61 78 61 79 / 70 50 50 40
ALBUQUERQUE WEST MESA........... 63 82 63 83 / 70 50 40 30
SOCORRO......................... 63 83 64 86 / 60 30 60 50
SANDIA PARK/CEDAR CREST......... 53 75 54 80 / 70 60 60 40
MORIARTY/ESTANCIA............... 56 78 56 81 / 70 50 40 30
CARRIZOZO....................... 64 82 61 81 / 30 30 50 50
RUIDOSO......................... 56 73 56 72 / 40 50 60 60
RATON........................... 55 74 50 79 / 20 10 20 10
LAS VEGAS....................... 59 78 51 78 / 50 40 30 30
ROY............................. 60 79 58 77 / 30 10 20 20
CLAYTON......................... 62 80 56 79 / 20 10 10 10
SANTA ROSA...................... 63 81 60 84 / 30 30 20 30
TUCUMCARI....................... 66 83 60 85 / 20 20 20 20
FORT SUMNER..................... 65 84 60 86 / 20 40 30 30
CLOVIS.......................... 66 84 61 83 / 20 20 40 40
PORTALES........................ 66 85 62 85 / 20 30 40 40
ROSWELL......................... 68 86 68 87 / 20 30 50 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES...NMZ010-011-014>017-026.
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
ZONES...NMZ008-009.
&&
GUYER/50
Hazardous weather outlook, Jul 11, 4:22 AM MST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 AM MDT FRI JUL 11 2008
NMZ001>021-026-121200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
522 AM MDT FRI JUL 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL THROUGH TONIGHT FOR MUCH OF CENTRAL NEW MEXICO
SOUTH OF INTERSTATE 40 AND FROM THE CENTRAL MOUNTAINS WEST TO THE
ARIZONA LINE IS POSSIBLE. LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS AFTERNOON FOR
THE AREA...WITH LIKELY WATCH EXTENSION INTO THIS EVENING. IN
ADDITION...THE FLASH FLOOD WATCH INCLUDES THE EAST CENTRAL PLAINS
BORDERING THE CENTRAL MOUNTAIN CHAIN MAINLY SOUTH OF INTERSTATE 40.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY RAINFALL WILL CONTINUE ACROSS PORTIONS OF CENTRAL NEW MEXICO
THROUGH SUNDAY...WITH GREATEST INTENSITY SOUTH OF INTERSTATE 40
FROM THE ARIZONA LINE EAST TO THE CENTRAL MOUNTAIN CHAIN. LOCALIZED
AREAS OF FLASH FLOODING MAY OCCUR THROUGH SUNDAY.
FOR MONDAY THROUGH THURSDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW. HOWEVER...BROAD AREAS OF LINGERING SHOWERS MAY
CONTRIBUTE TO LOCAL FLASH FLOODING THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT OBSERVED FLOOD CONDITIONS OR SIGNIFICANT MEASURED RAINFALL
AMOUNTS.
SHY
Flash Flood, McKinley
- When
- July 11, 2:15 PM MST to 2:50 PM MST
- Where
- McKinley County, 3.99 mi N of Gamerco to 3.77 mi S of Zuni
- Cause
- Heavy Rain
- Deaths
- 3 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 35.627, -108.756
The heavy rain caused water up to three feet deep to flow through downtown Gallup, on either side of Interstate 40. A rock slide occurred near the intersection of West Jefferson Avenue and Highway 491, causing a large boulder to crush three transients who were seeking shelter from the rain. A section of Highway 491 was also flooded 9 miles north of Gallup. A number of homes were flooded in Gallup, including some as far south as Nizhona Boulevard. Sundance Road was also flooded east of Gallup, in a subdivision between Rehoboth and Church Rock.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current and High Surf in Delaware, July 11 to 16, 200855 injured · 2 events
- Tornadoes and Hail in Minnesota, July 11, 20082 injured · $200,000 · EF3 · 95 events
- Heat in Nevada, July 11, 20082 deaths · 1 event
- Tornadoes and Hail in Minnesota, July 11, 2008$1.4 million · EF2 · 30 events
- Lightning Strike in Florida, July 11, 2008$2.5 million · 1 event
- Hail and Damaging Winds in Nebraska, July 11, 2008$690,000 · 1 in hail · 6 events
- Damaging Winds in Wisconsin, July 11 to 12, 20081 injured · $108,000 · 70 kt wind · 16 events
- Lightning Strike in Illinois, July 11, 2008$130,000 · 1 event
- Hail and Damaging Wind in Illinois, July 11, 20081 injured · $75,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Illinois, July 11, 2008$77,000 · 52 kt wind · 4 events
- Damaging Winds and Lightning Strike in Alabama, July 11, 2008$63,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, July 11, 2008$40,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101570.